COVID-19 Vaccine Recipients Experiencing Delayed 'Vaccine Arm' Reaction

Increasing reports have surfaced of vaccine recipients experiencing delayed cutaneous side effects after receiving the first dose.

While the coronavirus 2019 (COVID-19) vaccine is currently being rolled out, some vaccine recipients are experiencing adverse effects (AEs), one of which includes a delayed large local reaction.

This particular reaction is characterized by pain and swelling in the upper arm located at the injection site appearing 7 to 8 days following injection. While this side effect is being commonly referred to as “COVID arm,” experts are warning against this term since the reaction is not caused by COVID-19, but rather by the vaccine.

Esther Freeman, MD, director of global health dermatology at Massachusetts General Hospital, Boston, Massachusetts, spoke with Dermatology Times® about her recently published case series in the New England Journal of Medicine (NEJM)1 regarding these delayed reactions. She suggested calling this delayed reaction “vaccine arm.” She also added that while a majority of reports of this side effect has been seen in Moderna (mRNA-1273) patients, this reaction has also been seen in a few individuals who have received the Pfizer mRNA vaccine.

Webinar: Immunization Delivery and Patient Care in Community Pharmacies

“People were expecting to see local site injection reactions after the vaccines. What's been surprising is that with Moderna, people are seeing skin reactions on the vaccinated arm appear not within hours or a day of injection, but instead 8 days later. What surprised everyone was this delay in onset.”

Freeman said these reactions are not worrisome and typically go away on their own. Other recommended treatment for the reaction includes topical steroids and oral antihistamines.

In the case series, researchers observed 12 patients who received one dose of the mRNA-1273 vaccine and presented “vaccine arm” with a median onset at day 8 (range, 4 to 11 days).

Continue reading the article on Dermatology Times.